Hearing impairment caused by intratympanic pressure changes during general anesthesia

Laryngoscope. 1976 Mar;86(3):399-404. doi: 10.1288/00005537-197603000-00009.

Abstract

Hearing impairment is not often considered a potential complication of general anesthesia; however, four patients who sustained hearing loss following nitrous oxide inhalation anesthesia have recently come to the authors' attention. The cases are presented and middle ear pressure measurements taken during endotracheal inhalation anesthesia with various agents are reported. Factors predisposing to hearing loss during anesthesia are discussed.

Publication types

  • Case Reports

MeSH terms

  • Adult
  • Anesthesia, Inhalation / adverse effects*
  • Deafness / etiology*
  • Ear Ossicles / surgery
  • Ear, Middle*
  • Female
  • Hemorrhage / etiology
  • Humans
  • Male
  • Mastoid / surgery
  • Middle Aged
  • Nitrous Oxide / adverse effects*
  • Postoperative Complications
  • Pressure / adverse effects
  • Stapes Surgery
  • Time Factors
  • Tympanic Membrane
  • Tympanoplasty

Substances

  • Nitrous Oxide